question-icon

Hi, I have excessive ringing in my ears. It has

default
Posted on Sun, 17 Mar 2019
Question: Hi, I have excessive ringing in my ears. It has woke me up and won't let me go back to sleep. What are some things that cause this and what can I do about it?
doctor
Answered by Dr. Bonnie Berger-Durnbaugh (55 minutes later)
Brief Answer:
Tinnitus

Detailed Answer:
Hello and welcome,

What you are describing is called tinnitus - any noise that is perceived in the ear that isn't coming from outside the body.

There are a number of things that can cause tinnitus, and they are not particularly related. The first order of business is to have your ear looked at in person by a physician to make sure there isn't ear wax impaction or other visible problems.

You mention that you were given Ciprodex. That is a preparation that contains both the antibiotic ciprofloxacin (Cipro) and a steroid (dexamethasone). It should only be used if there is confirmed otitis externa (bacterial infection of the ear canal). It shouldn't be used for an itchy ear unless the cause of the itchy ear is an ear canal infection, and that almost always causes bad pain too.

So, what things cause tinnitus?
1. Ear wax (cerumen) impaction: This can be seen easily by a doctor with an otoscope, and can be treated with cerumen softeners and irrigation.
2. Hearing loss from loud noise in the past: This can't be seen with an otoscope but a formal hearing test can identify this cause.
3. Medications: some medications can cause tinnitus. In many cases, stopping that medicine resolves the tinnitus. The list includes NSAIDs (ibuprofen, naproxen), some antibiotics (aminoglycosides such as gentamicin in particular), some chemotherapy meds.
4. Problems with the jaw joint (TMJ) and with the eustachian tube (the tube that connects the ear and throat), particularly with frequent drainage from sinus inflammation or allergies.
5. Otosclerosis: this is a scarring of one of the little bones in the middle ear, usually the stapes. Tinnitus can happen with otosclerosis.
6. Thyroid problems: This can be sorted out with a thyroid panel blood test (TSH, free T4).
7. Autoimmune disorders including Lyme disease, fibromyalgia, and the inflammatory process in Meniere's disease, but the latter is associated with hearing impairments and you didn't describe that.
8. High blood pressure and atherosclerosis.

So here is what I would recommend: Go in to be seen in person to have your ear canal and ear drum looked at. If no wax or infection problem, next consider which things on the list might apply to you and have those things looked into. Next, a hearing test and consult with an otolaryngologist.

I'm sorry you are having this, and no doubt it is a problem to be woken up by any physical thing happening in your body.

Please let me know if I can provide further information or clarification.

Above answer was peer-reviewed by : Dr. Vaishalee Punj
doctor
Answered by
Dr.
Dr. Bonnie Berger-Durnbaugh

General & Family Physician

Practicing since :1991

Answered : 3138 Questions

premium_optimized

The User accepted the expert's answer

Share on
Hi, I have excessive ringing in my ears. It has

Brief Answer: Tinnitus Detailed Answer: Hello and welcome, What you are describing is called tinnitus - any noise that is perceived in the ear that isn't coming from outside the body. There are a number of things that can cause tinnitus, and they are not particularly related. The first order of business is to have your ear looked at in person by a physician to make sure there isn't ear wax impaction or other visible problems. You mention that you were given Ciprodex. That is a preparation that contains both the antibiotic ciprofloxacin (Cipro) and a steroid (dexamethasone). It should only be used if there is confirmed otitis externa (bacterial infection of the ear canal). It shouldn't be used for an itchy ear unless the cause of the itchy ear is an ear canal infection, and that almost always causes bad pain too. So, what things cause tinnitus? 1. Ear wax (cerumen) impaction: This can be seen easily by a doctor with an otoscope, and can be treated with cerumen softeners and irrigation. 2. Hearing loss from loud noise in the past: This can't be seen with an otoscope but a formal hearing test can identify this cause. 3. Medications: some medications can cause tinnitus. In many cases, stopping that medicine resolves the tinnitus. The list includes NSAIDs (ibuprofen, naproxen), some antibiotics (aminoglycosides such as gentamicin in particular), some chemotherapy meds. 4. Problems with the jaw joint (TMJ) and with the eustachian tube (the tube that connects the ear and throat), particularly with frequent drainage from sinus inflammation or allergies. 5. Otosclerosis: this is a scarring of one of the little bones in the middle ear, usually the stapes. Tinnitus can happen with otosclerosis. 6. Thyroid problems: This can be sorted out with a thyroid panel blood test (TSH, free T4). 7. Autoimmune disorders including Lyme disease, fibromyalgia, and the inflammatory process in Meniere's disease, but the latter is associated with hearing impairments and you didn't describe that. 8. High blood pressure and atherosclerosis. So here is what I would recommend: Go in to be seen in person to have your ear canal and ear drum looked at. If no wax or infection problem, next consider which things on the list might apply to you and have those things looked into. Next, a hearing test and consult with an otolaryngologist. I'm sorry you are having this, and no doubt it is a problem to be woken up by any physical thing happening in your body. Please let me know if I can provide further information or clarification.